Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Greenville-Spartanburg, SC

January 6, 1998Union County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 6, 1998, 5:42 PM EST for Union County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 5:42 PM EST (22:42 UTC)
Expired
Jan 6, 1998, 8:45 PM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Union County, NC

The radar

The Columbia radar (KCAE), 128 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 062244
FFWGSP
NCC179-070145-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
542 PM EST TUE JAN 6 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  845 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...UNION COUNTY
 
HEAVY RAIN SINCE NOON HAS CAUSE MANY SMALL CREEKS AND STREAMS FROM
WEST OF CITY OF MONROE AND AREAS SOUTH AND EAST TO NEAR WINGATE AND
MARSHVILLE TO OVERFLOW THEIR BANKS. MANY ROADS IN THESE AREAS HAVE
ALREADY FLOODED.
 
HEAVY RAINFALL CONTINUES IN THE COUNTY FROM NEAR MONROE AND AREAS
EAST...BUT SHOULD COME TO GRADUAL END AS THE EVENING PROGRESSES.
 
ANYONE DRIVING ACROSS BRIDGES WHICH ARE UNDER WATER SHOULD
BE ADVISED THAT SOMETIMES THE ROADS NEAR THE BRIDGES WASH OUT.
IF YOU DRIVE NEAR THE BRIDGES...YOU MAY SINK INTO THE WASHED
OUT AREA AND LOSE YOUR VEHICLE. DO NOT RISK YzOUR LIFE OR
VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
KAJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 6, 2:00 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jan 6, 2:00 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
200 PM EST TUE JAN 6 1998

ALL: FOG TONIGHT/INCLUDE THUNDER WED THROUGH THURS.
FFC: DROP HEAVY RAIN WORDING FOR WED.

DISC:  PERIODS OF RAIN/DRIZZLE SHOULD CONTINUE OVER CWA NEXT 24-36
HOURS AS WARM AIR ADVECTION/ISENTROPIC LIFT PERSISTS.  COOL SOIL TEMPS
WILL ALSO CONTRIBUTE TO WIDESPREAD ADVECTION FOG.  THUS EXPECT SMALL
DIURNAL RANGE OF TEMPS.  BY WED NIGHT CWA APPEARS TO BE INFLUENCED BY
GREATER OMEGA FORCING AS UPPER LEVEL WAVE AMPLIFIES AND UPPER LEVEL
DIFFLUENCE INCREASES.  EVEN WITH UNUSUALLY HIGH MOISTURE CONTENT OVER
CWA...HEAVY RAIN THREAT APPEARS TO WANE SOME AS SIGNIFICANT LOW LEVEL
CONVERGENCE REMAINS WEAK AND SHIFTS NORTH OF CWA BY 42-48 HRS.  HOWEVER
HIGH POPS ARE STILL WARRANTED.  EVEN WITH EXTENSIVE CLOUD COVER...WARM
AIRMASS AND HIGH DWPTS SHOULD KEEP TEMPS WELL ABOVE NORMAL NEXT 2 DAYS.

AVL 59/62/57/62  9997
CLT 64/67/62/67  9997
GSP 60/63/58/63  9997

KAJ

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.